• Wairimu Ndung'u

Experiencing Discontinuation Syndrome for the First Time

Updated: Aug 5


black female wearing dark rimmed spectacles seated on the floor next to her bed crying
Photo by Claudia Wolff on Unsplash

I’m walking towards my bed and the room is spinning. No, in fact, I’m spinning or I guess my mind is?


Just as I manage to lie on my belly, I have to rush to the toilet due to what seems like diarrhoea. It doesn’t stop there, this wave of nausea hits me just as I’m leaving the toilet and next thing I know, I’m lying in a foetal position on my bed for what feels like hours.


Hours within which I google “getting off venlafaxine” then decide to take it up with my then psychiatrist — let’s refer to them as P.


Yes, my body is incapacitated but my mood is stable thanks to Cognitive Behavioural Therapy. So, I don’t feel sorry for myself or even berate P, I focus on offering solutions.


Solutions for what you may ask? For Discontinuation Syndrome (DS) but before I explain what this is, let me share how I got here in the first place.


Taking it back to the start

6 months ago, August 4th to be exact, I received a multiple mental illness diagnosis one of which was Bipolar disorder.


I remember sitting across from the counsellor who administered my first test and catching their surprised look by my calm demeanour upon receiving the news.


Why? Because I had always known I lived in extremes I had no control over and I knew there was a name for it. A name I discovered at 16-years-old somewhere right before my very first suicide attempt.


You see, in September 2011, I sank lower than I'd ever been and it was a ditch I just couldn’t seem to climb out of. In fact, much of my writing for the two years that followed revolved around me being in a very deep dark hole bound by chains I couldn’t seem to break no matter how much I tried.


All this, I tried to explain to my parents back then as “depression” and even they struggled to wrap their heads around it.


But I knew what it was, I knew what I had, I had… have Bipolar disorder.


So unlike most people who trudge along the path of confusion without a diagnosis, I had to spend the following eight years willing myself to forget what I already knew.


And there began a life of masking my symptoms, of living in shame, of putting on a façade until I chose to be in that room that day.


Starting treatment

At first, my concerns around medication were:

  • The shame around taking daily medication for a mental illness

  • The impact of the drugs on my personality

But really, one more thing I should’ve been worrying about was coming off the medication when the time came.


At the time of my diagnosis, I was in a depressive state so P’s antidepressant of choice for me was Venlafaxine.


To P’s credit, this drug did an incredible job of helping me rise out of my depression while simultaneously treating my anxiety disorder. It was all fine and dandy, amazing in fact because not everyone gets a drug that works on the first try.


Right when I started my medication, I was quick to delve into psychoeducation on my own — something I feel P should’ve initiated.


I even made lifestyle changes like getting into a routine and implementing consistent training to mitigate weight gain, a common side effect of taking some antidepressants and antipsychotics.


Despite my proactivity, four months later, nothing could’ve prepared me for the nasty symptoms I shared at the start.


What is discontinuation syndrome?


an inverted photo of a white female holding up her hands to form a circle around her right eye
Photo by Mathieu Stern on Unsplash
“Antidepressant discontinuation syndrome can occur in people who abruptly discontinue Effexor, a type of serotonin-norepinephrine reuptake inhibitor (SNRI) used to treat depression and panic disorder.” - verywellmind

Effexor is known to have a shorter half-life (about 5 hours). This means if you take 75mg at noon, by 5 p.m. only 37.5mg will be left in your system and so forth until it completely leaves your body.


Why does this matter?


SNRI’s are a class of antidepressants that increase the concentration of the neurotransmitters serotonin and norepinephrine in the synaptic cleft by delaying their reuptake into the nerves.


Serotonin is responsible for regulating your mood, bowel movement and sleep cycle. Norepinephrine, on the other hand, enhances concentration and helps you focus on completing tasks.


So how is this relevant to EDS?


Well, the sudden depletion of these neurotransmitters is a neurochemical change that calls for the brain to readjust to a new environment. This process may explain the nature of the symptoms I experienced.


Symptoms of discontinuing Effexor/ other antidepressants may include:

  • Fatigue

  • Headache

  • Imbalance

  • Nausea

  • Sweating

  • Restlessness

  • High blood pressure

  • Dizziness

Psychiatric or cognitive symptoms:

  • Nightmares or excessive dreams

  • Problems with concentration

  • Anxiety or worsening of depression

  • Confusion

  • Narcolepsy

  • Cataplexy

  • Psychosis

Pro tip: Whenever you’re getting off any psychiatric medication always ask your psychiatrist, “What side effects may I experience and what’s the plan in case I experience them?”


The list above includes general symptoms so I highly recommend checking out other people’s experiences using venlafaxine/other antidepressants on Drugs.com.


Psychopharmacology for the patient


medication strips of ten tablets in different shapes and sizes
Photo by Christine Sandu on Unsplash

Yes, bodies are different so experiences with medication vary but the idea is to feel seen and heard by people with actual diagnoses.

Personally, this has meant everything to me in a space where loved ones and doctors can (sometimes unintentionally) use my mental illness against me. Whether it’s invalidating my perspectives and actions or creating symptoms out of my personality.

Two things that can be very mentally damaging for a patient who’s trying to live well and stay in remission.

Why? Because you’re constantly questioning all of your actions as though they’re symptoms of your diagnosed mental illness.

A good case in point is my interaction with P after my EDS kicked in. I shared a lengthy message with them asking for more proactivity in what has now become my psychiatric standard of care.

At our next appointment, P suggested that I was becoming hypomanic based on a single symptom — “having more words”- in my message and speech when the DSM-5 includes a cluster of symptoms that should be experienced over a specific period of time.

The same cluster of symptoms against which my therapist and I regularly update my current presentation for each symptom to prevent future episodes.

P also seemed intent on reminding me how they did say I “may” experience some side effects but “it doesn’t always happen”.

It doesn’t matter that EDS occurs in only about 5% of patients, doctors should not only proactively educate patients about it but also develop a plan for dealing with possible side effects. Better yet, before assigning a drug they should provide a list of at least 3 to 4 medications highlighting their pros and cons.

That way a patient can comfortably choose the medication that suits their budget and lifestyle then put measures in place at home/at work during these adjustment periods — those original side effects like daytime drowsiness and emotional blunting can be a little overwhelming sometimes.

Remember mental illness requires lifelong management and more often than not medication so psychoeducation matters.

Because we’re not always unstable, we’re not just our conditions, we’re full humans deserving of full lives.


Now, the truth is you’ll find most psychiatrists seldom take you through the lifestyle management tips related to your specific illness especially with regards to how much the medication impacts your life.

This seemingly small aspect of living well with mental illness can make a huge difference when it comes to recovery and further ahead, staying in remission.

A single attentive conversation where your psychiatrist patiently guides you through:

  • the expected side effects of different medications in the short and long term

  • how to manage or adjust your life around your medications and

  • what coming off the meds looks like can save you plenty of emotional upheavals while treating a mood disorder

However, you’re often going to have to advocate for yourself by proactively tabling these questions and in doing so hopefully begin to coach your psychiatrist according to your individual standard of care — I’ll be sharing more on how to develop and implement this in a future article.

Until then, I want you to always remember you’re in the driver’s seat (for the most part) of your treatment and recovery so don’t hesitate to ask questions or express apprehensions.

Until next time, Occupy Space.

35 views0 comments